Diallo M, Diop A, Diadie S, Diatta BA, Ndiaye M, Seck B, Faye MF, Ly F, Niang SO and Kane A
Introduction: The aim of this study was to determine the epidemiological and drug etiology of the toxic epidermal necrosis (TEN) or Lyell’s syndrome in our Department.
Patients and Methodology: Medical records of all admitted patients for TEN over an eleven-year period were analysed retrospectively.
Findings: We collected 251 cases of drug-induced skin reactions, representing 0.3% of medical visits and 0.7% of admissions. On average, 5 patients suffering from TEN were hospitalized every year. They mostly consisted of young women with a mean age of 35 ± 19.71 years and a sex-ratio of 0.5. About half of patients have been evacuated by road from the various provinces of the country, sometimes over 500 km away. The culprit drug was prescribed by a nurse of an infirmary in 35% of the cases. A self-medication with a drug bought in the street or in a pharmacy was found in 24 patients (40%). There was poly-medication in 17 patients (28%). The inducing drugs were mostly sulphonamides, neuroleptics, paracetamol, allopurinol and NSAI. An oral phytotherapy (Momordica charantia and Guiera senegalensis) induced the TEN in 2 patients. Death occurred in 18 patients (30%).
Discussion: Lyell syndrome is still frequent in sub-Saharan Africa where its prevalence even seems to be increased. Its incidence is probably favorised by self-medication especially with street medicines, unregulated access to drugs, inappropriate prescriptions, the circulation of counterfeit medicines, as well as the high prevalence of HIV. The remoteness of patients from dermatological department and the lack of sanitary evacuation systems explain its still poor prognosis in our regions.